Alert archive / California / Winter Storm Watches in 2018
Winter Storm Watch 4, NWS Eureka, CA
NWS Eureka, CA issued this winter storm watch at Mar 21, 2018, 2:37 PM PDT for 4 counties in California. It took effect at Mar 22, 2018, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 21, 2018, 2:37 PM PDT (21:37 UTC)
- In effect from
- Mar 22, 2018, 11:00 PM PDT
- Expired
- Mar 22, 2018, 3:28 AM PDT
- In force
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 60 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063 WWUS46 KEKA 212137 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 237 PM PDT Wed Mar 21 2018 CAZ102-105>108-111-220545- /O.NEW.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 237 PM PDT Wed Mar 21 2018 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Friday. Total snow accumulations of 4 to 8 inches, with localized amounts up to 12 inches, are possible. * WHERE...Locations with elevation above 2000 feet in Del Norte Interior, Interior Humboldt County, Northern Trinity, Southern Trinity and Northeastern Mendocino Interior County. Highways impacted include 199 near Oregon border, 299 near Berry Summit, 3 north of Weaverville, and along 36 above 2000 feet. * WHEN...From Thursday evening through Friday evening. Precipitation rate will increase during the day on Friday. During the day on Friday, snow level will rise to 3000 feet in areas with lower precipitation rate. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
2 follow-up statements
608 WWUS46 KEKA 220626 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 1126 PM PDT Wed Mar 21 2018 CAZ102-105>108-111-221400- /O.CON.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 1126 PM PDT Wed Mar 21 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING... * WHAT...Heavy snow possible. Plan on difficult travel conditions, including during the evening commute on Friday. Total snow accumulations of 4 to 8 inches, with localized amounts up to 12 inches, are possible. * WHERE...Locations with elevation above 2000 feet in Del Norte Interior, Interior Humboldt County, Northern Trinity, Southern Trinity and Northeastern Mendocino Interior County. Highways impacted include 199 near Oregon border, 299 near Berry Summit, 3 north of Weaverville, and along 36 above 2000 feet. * WHEN...From Thursday evening through Friday evening. Precipitation rate will increase during the day on Friday. During the day on Friday, snow level will rise to 3000 feet in areas with lower precipitation rate. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
318 WWUS46 KEKA 221028 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 328 AM PDT Thu Mar 22 2018 CAZ102-105>108-111-222330- /O.UPG.KEKA.WS.A.0004.180323T0600Z-180324T0600Z/ /O.NEW.KEKA.WS.W.0003.180323T0600Z-180324T0600Z/ Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 328 AM PDT Thu Mar 22 2018 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT FRIDAY ABOVE 2000 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions, including during the evening commute on Friday. Total snow accumulations of 4 to 8 inches, with localized amounts up to 18 inches above 3000 feet, are expected. * WHERE...Del Norte Interior, Interior Humboldt County, Northern Trinity, Southern Trinity and Northeastern Mendocino Interior County. Highways impacted include 199 near the Oregon border, 299 at Berry Summit, 299 at Oregon Mountain, 299 at Buckhorn Summit and portions of 3 and 36 above 2000 feet. * WHEN...Late this evening through Friday evening. Snowfall rates will increase during the day on Friday. Snow levels will slowly rise to 3000 feet Friday afternoon. * ADDITIONAL DETAILS...Slow down, allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. If driving, slow down. Allow extra time and be prepared for changing conditions. Check the latest forecasts and call 1-800-427-7623 for current road conditions and chain requirements before traveling. Be alert for rock slides in mountainous terrain. For a detailed view of the hazard area visit: http://www.wrh.noaa.gov/map/?wfo=eka && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 21, 2:22 PM PDT, 15 minutes earlier.
Area forecast discussion, Mar 21, 2:22 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
222 PM PDT Wed Mar 21 2018
.SYNOPSIS...Active weather will continue through Saturday. Rain
through tomorrow morning. Dry break on Thursday with lowering snow
level. Snow Thursday night through Saturday above 2000 feet. After
that, trending towards dry weather for next week.
&&
.DISCUSSION...Short Term (Wednesday night through Friday night)
Very active short term forecast for NW California. We have a
developing system just off the West Coast of North America. As of
this afternoon, the upper level trough axis associated with the
southern system is set up off the coast of California. This
southern system is reorienting itself from NE-SW to N-S.
Most of the subtropical moisture is moving northeastward towards
southern and central California. Meanwhile, the northern system is
digging southward towards the area off the Pacific Northwest
Coast. This northern system has much colder and drier air. The two
upper level systems are phasing with each other, and this will
lead to a developing weather front making landfall tonight over
North Coast of California.
Ahead of this weather front, we are getting some destabilization
of the airmass over NW California. Storm Prediction Center also
put us on a general thunderstorm area. With CAPE up to 500 J/kg
AND Lifted Index slightly negative, conditions should be favorable
for isolated thunderstorms to occur over the coastal areas and
adjacent waters. The risk of thunderstorm will go down later
tonight as the convective parameters diminish. Precipitation rate
will intensify overnight tonight, with the heaviest precipitation
occurring late tonight into early Thursday morning. Snow level
will be fairly high, at around 6000 feet.
The weather front will push through the area Thursday morning, and
much colder air will filter into the area. Snow level will drop
down to around 2000 feet through the day on Thursday. At the same
time, the dry slot associated with this upper level trough will
move through the area. This will give us a brief break in
precipitation. However, this break in the weather will not last
long.
The moisture associated with the northern system will quickly move
into the area Thursday night. Precipitation will be spreading
across the area. The heaviest precipitation will be aiming towards
coastal mountains in Del Norte County. Snow level will be around
2000 feet overnight. Precipitation rate will pick up during the
day on Friday. However, models are hinting on snow level rising to
around 3000 feet. This is a complicating factor in the snowfall
amount forecast. If the precipitation is heavy enough, it will
drag down cold air aloft and thus lower the snow level to around
2000 feet. So wherever places that are seeing heavier
precipitation will likely see snow, while areas seeing lighter
precipitation changing back to rain during the day on Friday.
Right now, confidence is low on exactly how the snow level is
going to evolve during the day on Friday. Right now, thinking
about 6 inches in areas above 2000 feet, with higher elevation
locations seeing snowfall amount of 1 feet or higher through
Friday night. Thus, we have a Winter Storm Watch for areas above
2000 feet from Oregon border south to interior Mendocino County.
Stay tune to updates on this evolving situation.
Precipitation will taper off on Saturday, but looks like will
increase again later that day with another upper level shortwave
impulse impacting NW California. Models are still struggling to
work on the details of the Saturday system.
&&
.LONG TERM...Saturday through next Tuesday
Upper ridging/warming aloft and offshore wind flow should result
in drier conditions Sun Night and Monday. A frost advisory or
freeze warning may be necessary for coastal areas and for interior
portions of Mendocino county Sun night and Monday morning if
skies clear out and it does not fog up. Dry weather will persist
through the rest of the forecast period.
&&
.MARINE...South winds will increase through the evening and peak
late tonight as a front passes over the region. Near gale force
gusts will be possible. Winds will quickly become northerly behind
the front Thursday morning with another round of fresh southerlies
early Friday. Then northerly flow will return late in the weekend as
high pressure builds over the area. Steep waves will build with
increasing winds over the next few days but a fresh, westerly swell
will elevate the sea state near 12 to 15 feet late in the work week
and into the weekend. Small craft advisories will remain in effect
across the water from gusty winds and steep waves through early
Thursday morning. Additional advisories will need to be considered
for another front on Friday and large seas into the weekend. /KML
&&
.AVIATION...Local air terminals continued to be influence by a low pressure
system off the California Coast today. Several waves, generated from
the Low, advected a mixbag of weather conditions into the region. An
earlier wave brought in diverse rain amounts through mid-morning,
even though rain measurements were fairly feeble. CIGS and VIS have
been mostly up and down VFR-MVFR. Another weather impulse will bring
more showers this afternoon to the region. Afternoon weather
analysis also shows the possibility of stronger showers and even a
thunderstorm or two, mainly from Cape Mendocino to ACV. Periods of
deteriorating conditions can be expected this evening through
morning. /TA
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Thursday evening through Friday evening
for CAZ102-105>108-111.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 5 PM this afternoon to 11 AM PDT
Thursday for PZZ455-470.
Small Craft Advisory from 10 PM this evening to 5 AM PDT
Thursday for PZZ450.
Small Craft Advisory from 5 PM this afternoon to 2 PM PDT
Thursday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 21, 4:55 AM PDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 455 AM PDT Wed Mar 21 2018 CAZ101-103-104-221200- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 455 AM PDT Wed Mar 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold storm from the northeast Pacific will bring bouts of showers, gusty winds and the potential for thunderstorms and small hail Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-110-111-221200- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 455 AM PDT Wed Mar 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A cold storm system will bring the potential for heavy snow to the mountain passes of Northwest California Thursday through Saturday. Snow levels will plummet to around 2000 feet on Thursday behind a cold front. A couple inches of snow will be possible above 2000 feet during the early morning before showers wind down through the day. A disturbance will follow behind the front Thursday night and Friday. Moderate to heavy snow is expected above 2000 to 3000 feet through the day on Friday. Significant snow accumulations are expected for elevations above 3000 feet. Snow will also occur between 2000 to 3000 feet which impact travel over the mountain passes on routes 299, 36 and perhaps 199. Another disturbance will bring a threat for more significant snowfall above 2000 on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-221200- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 455 AM PDT Wed Mar 21 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:17 AM PDT | Small Craft Advisory | EKA | 5 days | |
| Mar 21, 4:20 PM PDT | Special Weather Statement | EKA | 10 min |
Nearby
Winter Storm Watches in California, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.